They ease your runny nose and sore throat—but may pose a threat below the belt.
As temperatures drop, the number of people sneezing, sniffling, and coughing rises. With so many of us coming down with colds right now, odds are good that you'll be taking cold medicine soon too (or meds that treat related conditions, such as the flu, strep throat, or a sinus infection).
But while over the counter or prescription cold fighters do a decent job of treating the misery in your head, they also have the power to mess with other parts of the body—including your vagina.
“Some women take these meds and have absolutely no problem at all," says Alyssa Dweck, MD, a New York–based ob-gyn and co-author of The Complete A to Z for Your V ($20, ). Other women notice changes down below that affect sexual pleasure and increase their vaginal infection risk. To prepare you for the long cold and flu season ahead, read up on three commonly used anti-cold drugs and the sneaky effect they can have on your vagina.
Antihistamines are a main ingredient in allergy meds. But they're also found in many cold formulas because they dehydrate the mucus membranes in your nasal passages, which puts an end to symptoms like a runny nose, watery eyes, and sneezing. Problem is, antihistamines tend to dry up the mucus membranes in your vagina as well. “Antihistamines can cause the blood vessels to constrict, so there’s less blood flow and therefore less secretions throughout the body,” Dr. Dweck tells Health.
Dr. Dweck says that it's not uncommon for her patients to complain about vaginal dryness caused by an antihistamine medication they've been instructed to take at least once a day. The dryness isn't permanent, of course, but it can be uncomfortable. It also makes sex difficult, and if you do have intercourse, you may end up with small abrasions.
If vaginal dryness is a problem, you have options. Dr. Dweck encourage women to talk to their doctor about switching from an oral antihistamine to a nasal spray, "whether that’s a steroid spray or something just made with saline,” she says. “This might help because it works more locally rather than drying things up all over.” Using lubricant in place of your own natural wetness is also an option.
RELATED: Your 12 Worst Allergy Mistakes
As if coming down with strep throat isn't bad enough, the antibiotic your doctor might prescribe to cure it can set you up for a vaginal yeast infection. “Antibiotics alter the very delicate balance of normal bacteria found in the vagina,” explains Dr. Dweck. “When that balance is off, the pH can change, and you can become more prone to [an overgrowth of] yeast.”
It’s unclear why antibiotics cause some women to develop a yeast infection while others never have any issues. But taking antibiotics on a long-term basis—as opposed to a short course for something like a UTI—may have more of an effect on the balance of vagina flora, she says.
If you’re super prone to yeast infections, talk to your doctor about taking an oral probiotic and using an anti-yeast medication (like Monistat) while you're on antibiotics, suggests Dr. Dweck. And if you do develop yeast infection symptoms such as itching, burning, and a thick discharge, take comfort in knowing that the condition is treatable. “Yeast is usually pretty easily treated and cured,” says Dr. Dweck.
WATCH THE VIDEO: 5 Reasons Why Sex Can Feel Painful
Similar to antihistamines, decongestants also dry up a runny nose by narrowing blood vessels. But while this ingredient in many popular cold medications does a solid job of dehydrating your nasal passages, it also removes moisture from the vaginal area as well, says Dr. Dweck.
To keep your dry vagina from feeling uncomfortable or temporarily ruining your sex life, head to the pharmacy and pick up your decongestant of choice—and also pick up a lubricant while you're at it. Another option is to not take a decongestant drug and try to clear your nasal passages with natural decongestant strategies, such as drinking hot liquids and taking a steamy shower.